University researchers have linked a painful side effect of lung cancer therapy to the amount of radiation a patient’s esophagus receives and to simultaneous chemotherapy.
By quantifying the risk factors for esophagitis, the work may make it possible to reduce the problem, according to Jeffrey D. Bradley, M.D., assistant professor of radiation oncology and lead author of a paper recently published in the International Journal of Radiation Oncology, Biology, Physics.
Among their findings: Chemotherapy given at the same time as radiation treatment nearly doubles the risk of esophagitis.
“Treating the lung cancer is obviously the priority,” Bradley said, “but if there’s a way to deliver an effective dose without damaging the esophagus, radiation oncologists should do that.”
Bradley and his colleagues studied data on 166 patients with non-small cell lung carcinoma. Previous research into esophagitis had linked the condition to direct exposure to the beam used for radiation treatment, but in the new study researchers also examined partial exposure and other potential causes.
Bradley plans to apply the new predictive parameters he and his colleagues have developed to data from a larger group of patients supplied by the Radiation Therapy Oncology Group, a cooperative group funded by the National Cancer Institute.
“If these parameters accurately predict the development of esophagitis in this larger group, then we’re going to start talking to people who develop the software that radiologists use to predict how a radiation beam will affect patients,” Bradley said. “If the parameters can be incorporated into that software, it should make it possible to avoid this painful side effect in at least some lung cancer patients.”
Comments and respectful dialogue are encouraged, but content will be moderated. Please, no personal attacks, obscenity or profanity, selling of commercial products, or endorsements of political candidates or positions. We reserve the right to remove any inappropriate comments. We also cannot address individual medical concerns or provide medical advice in this forum.